In a complex case, a stimulant helped
quell binge eating and purging.
Reprinted from Eating Disorders Review
May/June Volume 24, Number 3
©2013 Gürze Books
Two clinicians have recently reported what they believe to the first case of successful treatment of a patient with bulimia nervosa (BN), bipolar disorder, and substance dependence with a stimulant, methylphenidate (Innov Clin Neurosci. 2013; 10:30).
According to Anna Guerdjikova, PhD, from the Lindner Center of HOPE, and Susan L. McElroy, MD, from the University of Cincinnati College of Medicine, the patient was a 32-year-old single woman who was initially hospitalized for treatment of alcohol and cocaine dependence and bipolar disorder. Further examination revealed that she also had BN, purging type. As a child she had been diagnosed with attention deficit hyperactivity disorder (ADHD), which was treated intermittently with methylphenidate. Symptoms of a mood disorder began when she was 8 years old, and manic episodes and numerous bouts with depression followed over time.
The patient reported binge-eating episodes followed by self-induced vomiting up to 3 times a day beginning at age 18; these episodes continued until she was 27, when she entered a residential eating disorders treatment program, and her symptoms remitted for 9 months. However, by age 29, she was slipping back into her earlier binge-purge routines. Six months before the authors first saw her, she was binge eating and vomiting daily and had begun abusing laxatives as well. In the 3 months before her latest admission, she reported binge eating and purging at least 50% of the time and abusing alcohol and cocaine 50% of the time.
While she was hospitalized, quietiapine (600 mg/day) was given to control her hypomanic and anxiety symptoms, and her substance abuse and BN symptoms at first responded to intensive psychotherapy. She then entered an outpatient care program at the same center and received psychotherapy and medication; her body mass index (BMI, kg/m2) was 19.79 (down from 20.5 at admission). While her depression and mood stabilized and she remained euthymic and alcohol- and drug-free for the next 24 months, her BN relapsed, and she again began binge eating and purging daily, until she reached 2 to 3 episodes a day when stressed. Psychotherapy and use of a number of other agents did not help and she reported having problems with concentration and inability to focus on a single task.
A stimulant led to full remission of BN symptoms
The patient was started on oral doses of methylphenidate to target her BN and ADHD. The starting dosage was 18 mg/day; 1 month later this was increased to 36 mg/day, then to 54 mg/day, and then increased to 72 mg/day. Within a month, she achieved full remission of her BN and was able to control her food intake without binge-eating-she began to choose healthy foods and her eating pattern became regular. Seven months later, her dosage of methylphenidate was switched to 20 mg/day administered through a transdermal patch; within a month this dosage was increased to 30 mg/day, again administered via transdermal patch. Her BMI and vital signs also stabilized, and her concentration and focus improved. Her BN remained in complete remission and she was euthymic and had complete remission of BN for more than a year. In addition, she had gained 3.6 kg since her discharge from the hospital. Two years after discharge from the hospital, she had maintained a stable BMI of 21.0 for at least 8 months.
A possible link to serotonin metabolism?
Drs. Guerdjikova and McElroy note that methylphenidate acts as a norepinephrine and dopamine reuptake inhibitor, thus increasing the level of dopamine in the brain. It might also affect serotonin metabolism. While the neurobiology of BN is not completely understood, dysregulation of both dopamine and serotonin neurotransmitter systems has been implicated in the pathogenesis of BN. The authors hypothesize that by exerting its dopamine-modulating properties, methylphenidate might have improved the patient’s BN symptoms. They particularly avoided prescribing an amphetamine, to avoid dependence with methylphenidate. While this was only a single case, the authors think further research exploring various therapeutic options for such patients, using randomized, placebo-controlled studies of stimulants in patients with BN, are warranted.
(Note: Because such patients are at increased risk of stimulant abuse, clinicians who choose to try out this approach should initially write prescriptions for only small numbers of pills, and then follow these patients very closely. It’s a good idea to examine state drug monitoring websites to make sure the patient isn’t receiving stimulant drug prescriptions from multiple providers.)